MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. BIOPSY FORCEPS

OLYMPUS MEDICAL SYSTEMS CORP. BIOPSY FORCEPS
Model Number FB-39Q-1
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Septic Shock (2068); Unspecified Hepatic or Biliary Problem (4493)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The suspect device has not been returned to olympus for evaluation.The investigation is in process.The literature article is attached for additional information.Once the investigation has been completed, a supplemental report will be submitted with device evaluation results.
 
Event or Problem Description
Olympus reviewed the following literature article: "biliary hemostasis using an endoscopic plastic stent placement for uncontrolled hemobilia caused by transpapillary forceps biopsy (with video)." abstract: a (b)(6)-year-old woman was referred to our hospital for the examination and treatment of jaundice.An olympus transpapillary forceps biopsy for a long distal bile duct stricture was performed using endoscopic retrograde cholangiopancreatography.Immediately after the biopsy, massive bleeding was observed from the orifice of the papilla.Although hemobilia was pulsatile, an endoscopic biliary plastic stent placement was very effective in achieving hemostasis.However, a nasal biliary catheter was required because a blood clot clogged the stent on the following day.Although covered self-expandable metal stent (csems) placement has been reported for achieving endoscopic hemostasis for bleeding, we chose to use a plastic stent to reduce the risk of post-procedure pancreatitis.The placement of both an endoscopic biliary plastic stent and a nasobiliary drainage catheter can be an alternative hemostatic tool to csemss.The authors reported: immediately after the biopsy, massive bleeding was observed from the orifice of the papilla.The hemobilia was pulsatile and did not attenuate after [1 min; therefore, an ebps (8.5 fr, 7 cm; tannenbaum; cook, usa) was placed; thus, the bleeding ceased immediately.The next day, the patient experienced high fever and decrease in blood pressure as well as impaired consciousness.Sepsis (escherichia coli) because of acute cholangitis was diagnosed, although the patient¿s serum hemoglobin level was within the normal range.An urgent duodenoscopy revealed that a blood clot had occluded the ebps; a nasal biliary catheter (5 fr, 250 cm; liguory; cook, usa) was inserted through the stent to facilitate biliary drainage (fig.4).The patient recovered from septic shock in 2 days.A pancreaticoduodenectomy was subsequently performed and biliary adenocarcinoma was confirmed.The authors used a transpapillary forceps biopsy, fb-39q-1, in the procedure and the patient experienced the following adverse events: massive bleeding from the orifice of the papilla happened immediately after the biopsy with the olympus device.Post-operatively, the patient experienced acute cholangitis with septic shock due to escherichia coli: high fever, decrease blood pressure and impaired consciousness.The author responded to our request for additional information and provided the following details and medical opinion: pancreatitis is not more likely to occur because of a biopsy of pancreatic head cancer, but it may be caused by endoscopic biliary drainage (ebd) placement or, it is interpreted as a person who occurs at the time of endoscopic retrograde cholangiopancreatography (ercp).The most surprising complication of a bile duct biopsy is the case of pulsatile bleeding immediately after the biopsy.This is a case of bile duct cancer, but when i looked back later, i found a small pseudoaneurysm associated with cancer infiltration near the biopsy site.Since it is an arterial bleeding, i put ebd in the squirt to stop bleeding, and the next day i added enbd.   .
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.The device history record was unable to be reviewed for this device since the lot number was not provided.However, olympus only releases products to market that meet all manufacturing specifications and final product release criteria.Based on the results of the investigation, the relationship between the device and the adverse event cannot be confirmed.There was no complaint reported on the subject device.There is no evidence of an olympus device malfunction.Olympus will continue to monitor field performance for this device.

Brand Name
BIOPSY FORCEPS
Common Device Name
BIOPSY FORCEPS
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key13892870
Report Number8010047-2022-04966
Device Sequence Number17724330
Product Code FCL
UDI-Device Identifier04953170030659
UDI-Public04953170030659
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K955065
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Literature,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/03/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberFB-39Q-1
Device Lot NumberUNKNOWN(LITERATURE)
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/24/2022
Supplement Date Received by Manufacturer04/07/2022
Initial Report FDA Received Date03/24/2022
Supplement Report FDA Received Date05/04/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age78 YR
Patient SexFemale